Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 8:31 PM CDT for McHenry County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 28, 2012, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:42 PM CDT | TSTM WND GST 60 | 4 Ne Deering, ND | PEA SIZE HAIL AND HEAVY RAIN REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS53 KBIS 290131
SVRBIS
NDC049-290230-
/O.NEW.KBIS.SV.W.0166.120729T0131Z-120729T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 930 PM CDT
* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ECKMAN TO SAWYER...AND MOVING EAST AT 30 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
NORWICH...VELVA...SIMCOE...GRANVILLE...VOLTAIRE...UPHAM...BERGEN...
KARLSRUHE...BANTRY...DENBIGH...BALFOUR...TOWNER...GEORGE LAKE AND
DRAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
4837 10102 4838 10104 4863 10105 4863 10041
TIME...MOT...LOC 0130Z 274DEG 27KT 4862 10101 4807 10100
WIND...HAIL 70MPH 0.75IN
$$
VINING3 follow-up statements
152
WWUS53 KBIS 290203
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT SAT JUL 28 2012
NDC049-290230-
/O.CON.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
903 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCHENRY COUNTY
UNTIL 930 PM CDT...
AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF UPHAM TO BERGEN...MOVING EAST AT
30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
IN ADDITION...AROUND 9 PM CDT 60 MPH WINDS WERE REPORTED NORTHEAST
OF DEERING WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KARLSRUHE...DENBIGH...BANTRY...BALFOUR...DRAKE...GEORGE LAKE AND
TOWNER.
HIGHWAY 2 IN MCHENRY COUNTY IS IN THE PATH OF THIS LINE OF SEVERE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0201Z 274DEG 27KT 4851 10076 4800 10070
WIND...HAIL 70MPH 0.75IN
$$
VINING992
WWUS53 KBIS 290216
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT SAT JUL 28 2012
NDC049-290230-
/O.CON.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
916 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCHENRY COUNTY
UNTIL 930 PM CDT...
AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF BANTRY TO BALFOUR...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
TOWNER...GEORGE LAKE AND DRAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0216Z 274DEG 27KT 4842 10055 4795 10053
WIND...HAIL 60MPH 0.75IN
$$
VINING808
WWUS53 KBIS 290229
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT SAT JUL 28 2012
NDC049-290238-
/O.EXP.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
929 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR MCHENRY COUNTY WILL EXPIRE AT
930 PM CDT/830 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
THE LINE OF STORMS EXTENDED FROM DENBIGH TO GEORGE LAKE TO BALFOUR.
PENNY SIZED HAIL...WINDS GUSTING TO 50 MPH...AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE STORMS.
LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0228Z 274DEG 27KT 4829 10039 4794 10040
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 28, 7:22 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT SAT JUL 28 2012 .DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE EXPECTED. TEMPS AND WINDS LOOK GOOD. && .AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN 01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT SAT JUL 28 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH DAKOTA. SCHECK
In the hours before
Local storm report, Jul 28, 7:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NE BOWBELLS 48.82N 102.22W
07/28/2012 M1.75 INCH BURKE ND TRAINED SPOTTER
QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.
&&
LHUBERLocal storm report, Jul 28, 7:26 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL NW TIOGA 48.40N 102.94W
07/28/2012 M1.00 INCH WILLIAMS ND STORM CHASER
LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
40 TO 50 MPH.
&&
ABELINGLocal storm report, Jul 28, 7:40 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 SW KENMARE 48.64N 102.14W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
&&
LHUBERSpecial weather statement, Jul 28, 7:52 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 752 PM CDT SAT JUL 28 2012 NDZ003-004-010>012-290115- BOTTINEAU ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND- 752 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN RENVILLE...EASTERN MOUNTRAIL...NORTHWESTERN MCHENRY AND SOUTHWESTERN BOTTINEAU COUNTIES UNTIL 815 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF MINOT TO 11 MILES NORTHWEST OF MINOT TO 28 MILES WEST OF MINOT...AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MINOT... DES LACS... BURLINGTON... GLENBURN... MAXBASS... WOLSETH... ECKMAN... DEERING... SURREY... NORWICH... RUSSELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
Local storm report, Jul 28, 8:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST MINOT AIR FORCE BASE 48.42N 101.36W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
ESTIMATED WINDS OF 60 MPH WITH PEA SIZE HAIL. HAIL IS
STILL ONGOING.
&&
LHUBERLocal storm report, Jul 28, 8:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 4 NW MINOT AIR FORCE BA 48.45N 101.42W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 45 min |
| Jul 28, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 67 min |
| Jul 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jul 29, 5:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.